Michigan, 2012

Hail in Michigan, May 20, 2012

May 20, 2012 · NWS APX · 2 events in 2 counties and zones

A line of thunderstorms moved rapidly northeast across Northern Michigan during the evening hours, advancing out ahead of an incoming cold front. One storm within the line became severe, resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved rapidly northeast across Northern Michigan during the evening hours, advancing out ahead of an incoming cold front. One storm within the line became severe, resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 20, 9:27 PM EST, 6 minutes earlier.

Area forecast discussion, May 20, 9:27 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1027 PM EDT SUN MAY 20 2012

.SYNOPSIS...
ISSUED AT 324 PM EDT SUN MAY 20 2012

THE FRONTAL BOUNDARY THAT HAS DRAPED ITSELF OVER THE NORTHERN PLAINS
FOR THE LAST COUPLE DAYS IS FINALLY MAKING SOME HEADWAY TOWARD THE
GREAT LAKES REGION. IN THE HOT AIR OUT AHEAD OF THIS
BOUNDARY...THERE WILL BE A CHANCE FOR A POP UP SHOWER OR
THUNDERSTORM THIS EVENING...WITH MUCH MORE LIKELY AND WIDESPREAD
ACTIVITY DURING THE OVERNIGHT HOURS. THIS FRONT WILL PUSH THROUGH
THE REGION EARLY MONDAY MORNING...BRINGING A DRASTIC CHANGE IN THE
WEATHER FOR MONDAY. ALTHOUGH THE START OF THE WORK WEEK WILL BE MUCH
COOLER...TEMPERATURES WILL MODERATE INTO TUESDAY AND WEDNESDAY.

&&

.UPDATE...
ISSUED AT 1027 PM EDT SUN MAY 20 2012

FORECAST TIME HAS HAD TO COMPETE WITH RADAR TIME THIS EVENING.
GRIDS CONTINUE TO BE UPDATED WITH CURRENT CONVECTIVE TRENDS.
OUTFLOW BOUNDARIES EVIDENT ON RADAR MOVING AWAY FROM MORE-
ORGANIZED ACTIVITY...EAST OF BEAVER ISL AND ESPECIALLY NEARING
LAKE CITY/KALKASKA. SAID ACTIVITY IS LARGELY BEHAVING...WITH GUSTS
OF AROUND 35 MPH...AND NO HAIL REPORTS. COLD FRONT IS TRAILING THE
MAIN ACTIVITY...AND IS JUST ABOUT ENTERING WESTERN FRINGES OF THE
FORECAST AREA.

RED FLAG WARNING HAS EXPIRED.

UPDATE ISSUED AT 739 PM EDT SUN MAY 20 2012

HAVE ADJUSTED POP/WX/SKY COVER GRIDS TO END POSSIBILITY OF POP-UP
STORMS. ONSET OF ORGANIZED PRECIP THREAT FROM THE SSW IS EVIDENT
AFTER 9PM. A FEW STRONGER STORMS ARE CERTAINLY POSSIBLE...BUT SVR
WILL BE A CHALLENGE ON THE DOWNHILL SIDE OF THE DIURNAL
HEATING/INSTABILITY CYCLE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 324 PM EDT SUN MAY 20 2012

LOW LEVEL MOISTURE ADVECTION STRENGTHENS TONIGHT AS COLD FRONT
SWEEPS ACROSS THE AREA. DESPITE 850MB DEWPOINTS INCREASING TO THE
LOWER TEENS AND PWAT VALUES SURGING TO WELL OVER AN INCH...I HAVE
CONCERNS ON THE OVERALL EXTENT OF ANY SHOWER/TSTM ACTIVITY.  BEST
FORCING SHEARS OFF TO THE NORTHEAST CLOSER TO MORE FAVORABLE UPPER
SUPPORT...WITH ONLY WEAK LOW LEVEL CONVERGENCE ALONG THE FRONT AND
DECREASING AMOUNTS OF DIURNAL INSTABILITY.  STILL BELIEVE THAT AT
LEAST SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL MAKE IT
ACROSS THE LAKE OUT OF WISCONSIN AND INTO NORTHERN MICHIGAN
OVERNIGHT.  BEST COVERAGE OF ACTIVITY LIKELY FROM LAKE MICHIGAN
COAST NORTH INTO EASTERN UPPER...WITH A WEAKENING TREND IN INTENSITY
AND COVERAGE FURTHER EAST INTO NORTHERN LOWER MICHIGAN AS PCPN
BASICALLY OUTRUNS THE BEST FORCING.  SO HIGH CHANCE/LOW LIKELY POPS
OVERNIGHT...HIGHEST NORTH AND WEST.  FROPA LATE TONIGHT AND SOMEWHAT
DELAYED COLD AIR ADVECTION CLOSER TO 12Z...SO OVERNIGHT LOWS
REMAINING ON THE MILD SIDE IN THE 50S.

CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER EASTERN PORTIONS OF
THE AREA INTO THIS EVENING AND WILL RUN WITH RED FLAG WARNING FOR
THOSE LOCATIONS.

MONDAY...PLENTY OF LOW CLOUDS UPSTREAM OVER IOWA/MINNESOTA...AND
THIS IS LIKELY OUR WEATHER FOR MONDAY.  FRONT CONTINUES TO PUSH EAST
ACROSS THE AREA DURING THE MORNING WITH LARGE AREA OF LOW LEVEL
MOISTURE TO DEAL WITH POST FRONTAL.  TEMPS IN THE 50S OVER MINNESOTA
TODAY BEHIND THE FRONT...AND ALTHOUGH WE LIKELY WON/T BE THAT
CHILLY...WE WILL BE SIGNIFICANTLY COLDER THAN THIS WEEKEND WITH
HIGHS IN THE LOWER/MIDDLE 60S.  HIGHEST POPS DURING THE MORNING
HOURS EAST OF I-75...WITH POSSIBLY ADDITIONAL SHOWER CHANCES OVER
SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON HOURS WITH
LINGERING INSTABILITY ALONG/JUST BEHIND SURFACE BOUNDARY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 324 PM EDT SUN MAY 20 2012

MONDAY NIGHT THROUGH WEDNESDAY...QUIET AND SEASONABLE STRETCH OF
WEATHER AS LOW/MID LEVEL SHORTWAVE RIDGING BUILD ACROSS THE GREAT
LAKES IN ADVANCE OF PLENTIFUL WESTERN ENERGY DIVING THROUGH THE
CENTRAL ROCKIES AND PLAINS. FAIRLY DRY PROFILES (PWATS DOWN LESS
THAN A HALF INCH) AND SURFACE RIDGE DRIFTING OVERHEAD ARGUE FOR A
DRY FORECAST ALONG WITH PLENTY OF MAINLY CLEAR SKIES THROUGH THE
PERIOD. COULD BE A DECENTLY CHILLY MORNING FOR THE INLAND COLD SPOTS
TUESDAY MORNING AS INITIAL DRY PUSH ARRIVES AND WINDS LIGHTEN UP.
GUIDANCE NUMBERS ALREADY HINTING THAT THE "ICE BOX" LOCALES MAY END
UP IN THE MID OR UPPER 30S...AND THIS LOOKS LIKE A GOOD POSSIBILITY.
OTHERWISE...A GREAT DAY EXPECTED FOR BOTH TUESDAY AND WEDNESDAY WITH
A GOOD DEAL OF SUNSHINE AND NEAR NORMAL TEMPS FOR TUESDAY (BENEATH
UPPER COOL POOL) GIVING WAY TO HIGHS WELL INTO THE 70S BY WEDNESDAY
AS WARM ADVECTION/RETURN FLOW CRANKS UP.

LATER PERIODS (WEDNESDAY NIGHT THROUGH SUNDAY)...A BIT MORE TRICKY
FORECAST THAN EXPECTED THIS TIME YESTERDAY...WITH MAIN CONCERNS
HINGING ON DEGREE OF WARMUP FOR THE WEEKEND ALONG WITH CONVECTIVE
CHANCES. GUIDANCE TRENDS THE PAST 24 HOURS HAVE SHOWN A GRADUAL
BACKING AWAY FROM THE EXTREME WARMTH SHOWN THE PAST FEW DAYS...
COURTESY OF LEAD SHORTWAVE LATER THURSDAY HELPING BREAK DOWN THE
UPPER RIDGING BEFORE IT CAN BECOME BETTER ESTABLISHED OVER THE
NORTHERN LAKES. IN ADDITION...GUIDANCE HAS TRENDED TOWARD A MUCH
DEEPER AND MORE CLOSED LOW SOLUTION OVER THE WESTERN STATES THROUGH
THE WEEKEND...FAVORING A MORE LATITUDINAL VERSUS MERIDIONAL
COMPONENT TO WHAT SHOULD STILL BE SOME IMPRESSIVE DOWNSTREAM RIDGING
DEVELOPING THROUGHOUT THE MID MISSISSIPPI VALLEY AND SOUTHERN
STATES.

EVEN THE ECMWF ENSEMBLES HAVE STRONGLY TRENDED IN THIS DIRECTION...
FAVORING A MORE FLATTENED RIDGING SITUATION THIS FAR NORTH. IT WILL
STILL BE WARM FOR SURE...BUT PERHAPS NOT AS WARM AS INITIALLY
THOUGHT. ALSO...GIVEN THE SETUP...WITH THE APEX OF THE RIDGE JUST
UPSTREAM INTO THE UPPER MIDWEST (ON THE EDGE OF STRONG CAPPING)...WE
WILL ALSO LIKELY HAVE TO DEAL WITH PERIODIC CHANCES FOR CONVECTION
DROPPING AROUND THE PERIPHERY OF THE UPPER RIDGE IN A RATHER TYPICAL
MCS PATTERN. THIS COULD BE SOME GOOD NEWS IN TERMS OF RAINFALL
POTENTIAL (WHICH WE COULD CERTAINLY USE)...THOUGH SADLY FOR THE HEAT
LOVERS IT MAY WELL COME AT THE EXPENSE OF HOT WEATHER. THE NEW
WEEKEND FORECAST WILL INTRODUCE SOME BETTER CHANCES FOR SHOWERS AND
STORMS...AS WELL AS LOWER HIGHS BACK THROUGH THE 70S OR LOWER 80S
(STILL A BIT ABOVE NORMAL FOR THIS TIME OF YEAR). WITH ALL OF THAT
SAID...IT SHOULD BE NOTED THAT CONFIDENCE IN THE EXACT PATTERN THAT
FAR OUT DOES REMAIN FAIRLY LOW...AND IT WOULD NOT TAKE MUCH
ADDITIONAL RIDGE AMPLIFICATION TO SEND SOME VERY WARM WEATHER BACK
OUR WAY. STAY TUNED...

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 739 PM EDT SUN MAY 20 2012

TWO PRIMARY ISSUES...SHRA/TSRA CHANCES AS A COLD FRONT CROSS THE
REGION TONIGHT...AND CIG RESTRICTIONS AFTER THE FRONT PASSES.

SHRA TSRA ADVANCING NNE-WARD FROM SOUTHERN LAKE MI...AND WILL
THREATEN TVC/MBL AREAS OVER THE NEXT 2-3 HOURS...AND PLN/APN
CLOSER TO MIDNIGHT. A DIRECT HIT FROM A TSRA WOULD OF COURSE
PRODUCE BRIEF BUT VERY LOW CONDITIONS. FOR NOW...HAVE CARRIED TSRA
OUTRIGHT ONLY AT MBL...AMENDED TAFS ARE LIKELY AS PRECIP GETS CLOSER.

LOW CIGS BEHIND THE FRONT WILL MAKE EASTWARD PROGRESSION FROM WI.
COULD PERHAPS BE IFR AT TIMES LATE TONIGHT/EARLY TUESDAY
MORNING...BUT FOR NOW AM CARRYING LOW-END MVFR AS PREVAILING
CONDITIONS. THINGS WILL IMPROVE TO HIGH-END MVFR DURING THE DAY ON
TUESDAY.

&&

.MARINE...
ISSUED AT 739 PM EDT SUN MAY 20 2012

UPDATE...BRIEF SMALL CRAFT ADVISORIES ISSUED EARLIER FOR
WHITEFISH BAY AND MANISTEE-PT BETSIE DUE TO GUSTY SOUTH WINDS.
MANISTEE HARBOR HAD A FEW GUSTS TO NEAR 40KT LATE IN THE AFTERNOON.

GUSTY SOUTH WINDS DISSIPATING THIS EVENING WITH LOSS OF DAYTIME
HEATING.  COLD FRONT SLIDES ACROSS THE AREA LATER TONIGHT WITH WINDS
SHIFTING TO THE WEST/NORTHWEST.  A FEW SHOWERS/TSTMS POSSIBLE WITH
FRONTAL PASSAGE.  WINDS MAY APPROACH SCA CRITERIA OVER WHITEFISH BAY
AND LAKE MICHIGAN NEARSHORE ON MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ346.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321.

&&

UPDATE...JZ
SYNOPSIS...KB
SHORT TERM...JK
LONG TERM...DL
AVIATION...JZ
MARINE...JK
Hazardous weather outlook, May 20, 9:15 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT SUN MAY 20 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
212245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1015 PM EDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS EVENING
INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED...THOUGH
BRIEF GUSTY WINDS AND PERHAPS SMALL HAIL WILL OCCUR WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER EASTERN PORTIONS OF
NORTHERN LOWER MICHIGAN ON MONDAY.

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JK/JZ

In the hours before

Special weather statement, May 20, 8:38 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
938 PM EDT SUN MAY 20 2012

MIZ026-032-033-210230-
GRAND TRAVERSE MI-MISSAUKEE MI-WEXFORD MI-
938 PM EDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRIETTA TO 27
MILES SOUTH OF REED CITY...AND MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CADILLAC...
  MESICK...
  SHERMAN...
  BUCKLEY...
  KINGSLEY...
  MANTON...
  FIFE LAKE...
  MCBAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Local storm report, May 20, 8:58 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
958 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     2 NW MANISTEE           44.27N 86.36W
05/20/2012  M46 MPH          LMZ521             MI   C-MAN STATION

            MANISTEE HARBOR

&&

JZ
Special weather statement, May 20, 9:25 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT SUN MAY 20 2012

MIZ019-021-026>028-032>034-210315-
ANTRIM MI-CHARLEVOIX MI-CRAWFORD MI-GRAND TRAVERSE MI-KALKASKA
MI-MISSAUKEE MI-ROSCOMMON MI-WEXFORD MI-
1025 PM EDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 9
MILES SOUTHEAST OF EVART...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAKE CITY...
  KALKASKA...
  BELLAIRE...
  MANCELONA...
  EAST JORDAN...
  BOYNE CITY...
  HOUGHTON LAKE...
  MCBAIN...
  SOUTH BOARDMAN...
  SHARON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Local storm report, May 20, 9:32 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1032 PM EDT SUN MAY 20 2012

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             WILLIAMSBURG            44.77N  85.40W
05/20/2012  M0.25 INCH       GRAND TRAVERSE     MI   SPOTTER

            PEA SIZE HAIL

&&

EVENT NUMBER APX1200614

MBOGUTH

The radar

The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grand Traverse

When
May 20, 9:33 PM EST
Where
Grand Traverse County, 2.94 mi E of Williamsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.770, -85.340

Hail was mostly quarter-sized or smaller, but there were a few half-dollar hailstones.

Hail, Antrim

When
May 20, 9:52 PM EST
Where
Antrim County, 0.3 mi E of Central Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.070, -85.264

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386300, 386302.